Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

August 8, 2015Morrison County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 8, 2015, 10:33 PM CDT for Morrison County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2015, 10:33 PM CDT (03:33 UTC)
Expired
Aug 8, 2015, 11:00 PM CDT
In force
27 min
Issued by
NWS Twin Cities, MN

County Morrison County, MN

The radar

The Minneapolis radar (KMPX), 165 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1498 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WWUS83 KMPX 090333
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 PM CDT SAT AUG 8 2015
 
MNZ043-090400-
MORRISON-
1033 PM CDT SAT AUG 8 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORRISON COUNTY 
THROUGH 1100 PM CDT...

AT 1032 PM CDT...A STRONG THUNDERSTORM WAS NEAR PILLAGER...OR 13
MILES SOUTHWEST OF BRAINERD...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RANDALL...CAMP RIPLEY...CUSHING AND CAMP RIPLEY JUNCTION. 

THIS INCLUDES U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 126
AND 135.
 
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4630 9436 4627 9434 4623 9440 4618 9437
      4616 9438 4615 9418 4605 9434 4611 9465
      4625 9464 4633 9444
TIME...MOT...LOC 0332Z 315DEG 14KT 4627 9445 
$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:31 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 8, 6:31 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT SAT AUG 8 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 336 PM CDT SAT AUG 8 2015

THE MAIN SHORT TERM CONCERN IS THE CONVECTIVE THREAT INTO THE
EVENING AND REDEVELOPING SUNDAY.

WIDELY SCATTERED SHOWERS CONTINUE TO MOVE EAST ACROSS THE AREA.
SOME HEATING OCCURRED TO THE WEST AND SOUTH AS CLOUDS CLEARED
SOME. THE LATEST SPC MESOSCALE ANALYSIS SHOWS MLCAPE 1500-200
J/KG OVER THE MN PORTION OF THE AREA. BEST SHEAR IS LOCATED OVER
NORTHEAST MN IN THE AREA WHERE A MORE CONCENTRATED AREA OF STORMS
CURRENTLY RESIDES. ANY REAL SEVERE POTENTIAL WILL BE FOUND IN THIS
AREA INTO THE EVENING...POSSIBLE MAKING IT INTO THE NORTHEAST
PORTION OF THE CWA. WILL CONTINUE THE HIGHER CHANCE POPS IN THIS
AREA...TRAILING OFF TO SLIGHT CHANCE TO THE SOUTH. UPPER TROUGH
MOVING ACROSS THE NORTHERN PORTION OF THE STATE SHOULD DRIVE MAIN
CONVECTIVE THREAT OVER THE NORTHEAST. ALSO...SHOULD SEE STORMS
GRADUALLY WEAKEN WITH THE LOSS OF HEATING INTO THE EVENING.

AT THE MOMENT...FEEL THERE WILL BE ENOUGH CLOUD COVER AROUND FROM
THE FRONT TO THE NORTH AND THE MCS TO THE SOUTH TO LIMIT
SIGNIFICANT FOG. HOWEVER...IF THE SKY CLEARS OUT SIGNIFICANTLY
LATE TONIGHT...FOG MAY BECOME MORE OF AN ISSUE WITH LIGHT WINDS
AND HIGHER DEWPOINTS AROUND.

THE SURFACE FRONT DROPS INTO THE AREA SUNDAY WITH ATTENDANT CHANCE
OF -TSRA MAINLY IN THE AFTERNOON. WE CURRENTLY HAVE A MARGINAL
SEVERE RISK OVER THE SOUTHWEST PORTION OVER THE CWA...WHICH LOOKS
BEST AT THIS TIME.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 336 PM CDT SAT AUG 8 2015

THE LONG TERM FORECAST IS BOOK-ENDED WITH SHOWER AND
THUNDERSTORM CHANCES...BUT WILL BE MARKED OVERALL BY DRY AND
BENIGN WEATHER.

SUNDAY NIGHT THE WASHED OUT BOUNDARY WILL BE STRETCHED FROM
SOUTHERN MN INTO CENTRAL WI. THIS WILL BE THE MOST LIKELY
OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS AS A SHORTWAVE MOVES
OVERHEAD ON THE NORTHERN PERIPHERY OF THE SOUTHERN PLAINS MID
LEVEL RIDGE. MOISTURE CONVERGENCE IS ADMITTEDLY BETTER TO THE
SOUTH...BUT WE WILL HAVE PLENTY OF ANTECEDENT MOISTURE TO COMBINE
WITH THE LIFT PROVIDED BY THE SHORTWAVE TROUGH.

MONDAY MORNING WILL LIKELY BE MET WITH LINGERING SHOWERS AND
THUNDERSTORMS OVER SOUTHEAST MN...BUT EXPECT THE BOUNDARY AND
ASSOCIATED PRECIP TO BE OUT OF THE AREA BY THE AFTERNOON.

MONDAY NIGHT AND TUESDAY BRINGS THE ARRIVAL OF BROAD SURFACE HIGH
PRESSURE...WHICH WILL TRANSLATE TO LIGHT WINDS...MOSTLY
CLEAR/SUNNY SKIES...AND SEASONAL TEMPS. COULD SEE SOME FOG
FORMATION DURING THE OVERNIGHT PERIODS...BUT AN OTHERWISE A BENIGN
WEATHER FORECAST WITH FEW CONCERNS IS ANTICIPATED INTO THURSDAY.

THURSDAY NOW LOOKS TO FEATURE SMALL SHOWER AND THUNDERSTORM
CHANCES WITH THE ARRIVAL OF A WEAK BOUNDARY ACROSS THE AREA AS A
WEAK MID LEVEL TROUGH SKIRTS THE INTERNATIONAL BORDER. HAVE
INCLUDED 20-30 POPS ON THURSDAY AND THURSDAY NIGHT...BUT IT
CERTAINLY DOES NOT LOOK TO BE A WASHOUT.

HIGH TEMPS THROUGH THE PERIOD WILL VARY FROM THE UPPER 70S TO
LOWER 80S...WITH THE EXCEPTION OF THURSDAY WHEN SLIGHTLY HIGHER
TEMPS ARE EXPECTED AHEAD OF THE APPROACHING BOUNDARY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 617 PM CDT SAT AUG 8 2015

SCTD CONVECTION DRIFTING EWD OVER FAR NRN MN AND CENTRAL IA AT TAF
INITIALIZATION TIME...AND AM EXPECTING ALL ONGOING CONVECTION TO
REMAIN AWAY FROM ALL THE WFO MPX TERMINALS. HAVE MAINTAINED A
MENTION OF VCSH FOR CENTRAL MN AS WEAK ECHOES HAVE SHOWED UP ON
KMPX RADAR WHICH COULD DRIFT OVER A TERMINAL OR TWO...BUT NOTHING
OPERATIONALLY SIGNIFICANT. MID- AND UPR-LVL CLOUDS WILL PREVAIL
THROUGH THE OVERNIGHT HOURS WITH VERY LITTLE CHC FOR PRECIP...AND
WILL ALSO BE THE STORY FOR MUCH OF TMRW. ADDITIONAL PRECIP LOOKS
POSSIBLE BUT MAINLY AFTER 00Z SO HAVE ONLY HIGHLIGHTED KRWF /SINCE
IT WILL BE ARRIVING FROM THE W/ AS A PROB30 AND THE SAME FOR KMSP
AFTER 00Z. WINDS WILL BE LIGHT THROUGHOUT...SHIFTING FROM SLY TNGT
TO NLY BY LATE DAY TMRW.

KMSP...A FEW ISOLD SHWRS ARND KMSP ARE POSSIBLE IN THE FIRST FEW
HOURS BUT NOTHING SIGNIFICANT. SOME LOW CLOUDS /SUB 3000 FT/ ARE
EXPECTED AROUND DAYBREAK BUT ONLY FEW/SCT COVERAGE SO VFR WILL
PREVAIL. PRECIP LOOKS TO MOVE IN AFTER 00Z TMRW EVE...BUT COVERAGE
IS QUESTIONABLE SO ONLY USED PROB30 ATTM AND NO MENTION OF CB/TS.

/OUTLOOK FOR KMSP/
MON-TUE...VFR. WINDS NW 5-10 KTS.
WED...VFR. WINDS SW 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, Aug 8, 12:24 PM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1224 PM CDT SAT AUG 8 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1224 PM CDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS. A COUPLE STORMS MAY PRODUCE
GUSTY WINDS OR HAIL OVER WESTERN INTO CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY
NIGHT. A COUPLE STORMS MAY PRODUCE GUSTY WINDS OR HAIL OVER
SOUTHWESTERN MINNESOTA SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 8, 8:40 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
840 PM CDT SAT AUG 8 2015

MNZ041-090215-
DOUGLAS-
840 PM CDT SAT AUG 8 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DOUGLAS COUNTY
THROUGH 915 PM CDT...

AT 839 PM CDT...A STRONG THUNDERSTORM WAS OVER KENSINGTON...OR 17
MILES NORTHEAST OF MORRIS...MOVING EAST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KENSINGTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4576 9555 4576 9576 4587 9576 4589 9559
TIME...MOT...LOC 0139Z 273DEG 6KT 4580 9572

JPC
Local storm report, Aug 8, 9:17 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
917 PM CDT SAT AUG 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             1 NNE ALEXANDRIA        45.89N 95.37W
08/08/2015  M0.88 INCH       DOUGLAS            MN   NWS EMPLOYEE

            MOST OF THE HAIL WAS THE SIZE OF DIMES.

&&

AJZ
Special weather statement, Aug 8, 9:33 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
933 PM CDT SAT AUG 8 2015

MNZ047-048-090300-
POPE-STEVENS-
933 PM CDT SAT AUG 8 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEVENS AND
NORTHWESTERN POPE COUNTIES THROUGH 1000 PM CDT...

AT 933 PM CDT...A STRONG THUNDERSTORM WAS NEAR KENSINGTON...OR 11
MILES NORTHEAST OF MORRIS...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FARWELL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4576 9559 4567 9554 4568 9585 4576 9587
TIME...MOT...LOC 0233Z 263DEG 10KT 4573 9577

JPC
Special weather statement, Aug 8, 10:01 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1001 PM CDT SAT AUG 8 2015

MNZ047-048-090330-
POPE-STEVENS-
1001 PM CDT SAT AUG 8 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEVENS AND
NORTHWESTERN POPE COUNTIES THROUGH 1030 PM CDT...

AT 1000 PM CDT...A STRONG THUNDERSTORM WAS NEAR KENSINGTON...OR 12
MILES NORTHEAST OF MORRIS...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRIS...LOWRY...CYRUS AND FARWELL.

THIS INCLUDES U.S. HIGHWAY 59 BETWEEN MILE MARKERS 167 AND 177.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4576 9592 4576 9557 4575 9544 4564 9548
      4559 9590 4564 9600
TIME...MOT...LOC 0300Z 281DEG 8KT 4571 9573

JPC
Special weather statement, Aug 8, 10:33 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 PM CDT SAT AUG 8 2015

MNZ043-090400-
MORRISON-
1033 PM CDT SAT AUG 8 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORRISON COUNTY
THROUGH 1100 PM CDT...

AT 1032 PM CDT...A STRONG THUNDERSTORM WAS NEAR PILLAGER...OR 13
MILES SOUTHWEST OF BRAINERD...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RANDALL...CAMP RIPLEY...CUSHING AND CAMP RIPLEY JUNCTION.

THIS INCLUDES U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 126
AND 135.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4630 9436 4627 9434 4623 9440 4618 9437
      4616 9438 4615 9418 4605 9434 4611 9465
      4625 9464 4633 9444
TIME...MOT...LOC 0332Z 315DEG 14KT 4627 9445

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:40 PM CDTSpecial Weather StatementMPXDouglas35 min
Aug 8, 9:33 PM CDTSpecial Weather StatementMPXPope27 min
Aug 8, 10:01 PM CDTSpecial Weather StatementMPXStevens29 min
Aug 9, 12:17 AM CDTSpecial Weather StatementMPXMorrison28 min
Aug 9, 8:04 AM CDTSpecial Weather StatementMPXLac qui Parle26 min
Aug 9, 10:32 AM CDTSpecial Weather StatementMPXKandiyohi28 min
Aug 9, 10:51 AM CDTSpecial Weather StatementMPXKandiyohi24 min
Aug 9, 11:17 AM CDTSpecial Weather StatementMPXKandiyohi28 min
Aug 9, 11:31 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville44 min
Aug 9, 12:06 PM CDTSpecial Weather StatementMPXMcLeod39 min
Aug 9, 2:02 PM CDTSpecial Weather StatementMPXAnoka, Hennepin118 min
Aug 9, 2:10 PM CDTSpecial Weather StatementMPXBarron, Polk35 min

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.